Arizona, 2011

Flash Flood and Damaging Winds in Arizona, July 23, 2011

July 23, 2011 · NWS TWC · 3 events in 1 county or zone

An increase in low level moisture from the Gulf of California combined with an unstable air mass to trigger thunderstorms that produced damaging winds and locally heavy rainfall.

Where it happened

Every event with a place to put it. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
$80,000
Crop damage
None recorded
Events
3

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS TWC wrote it up.

An increase in low level moisture from the Gulf of California combined with an unstable air mass to trigger thunderstorms that produced damaging winds and locally heavy rainfall.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Tucson, AZ wrote its last area forecast discussion before the first event at Jul 23, 2:10 PM MST, 2 hours 13 minutes earlier.

Area forecast discussion, Jul 23, 2:10 PM MST, 2 hours 13 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE TUCSON AZ
210 PM MST SAT JUL 23 2011

.SYNOPSIS...EXPECT MAINLY AFTERNOON AND EVENING SHOWERS AND
THUNDERSTORMS THIS WEEKEND AND DURING THE UPCOMING WEEK. SOME
THUNDERSTORMS WILL GENERATE HEAVY RAIN AND STRONG GUSTY WINDS.

&&

.DISCUSSION...KEMX WSR-88D DETECTED SCATTERED 35-55 DBZ ECHOES
MOVING WEST AROUND 10 KTS GENERALLY SOUTH OF A SELLS-BENSON-
CHIRICAHUA NATIONAL MONUMENT LINE AT 2105Z. MUCH OF THE REST OF SE
AZ WAS VOID OF PRECIP ECHOES AT THIS TIME. QUITE MOIST ENVIRONMENT
WITH DEWPOINTS GENERALLY RANGING FROM THE MID 50S-MID 60S F.
ALSO...THE BLENDED TOTAL PRECIP WATER IMAGERY VALUES RANGED FROM
1.65 INCHES NEAR THE SWRN NEW MEXICO BORDER TO AROUND 1.85 INCHES
ACROSS WRN PIMA COUNTY.

23/12Z NAM/GFS AND 23/09Z SREF IN GOOD AGREEMENT THAT THE BEST
CHANCE OF PRECIP THRU THIS EVENING WOULD OCCUR SOUTH TO SOUTHEAST OF
TUCSON...OR PRIMARILY ACROSS SANTA CRUZ AND SRN COCHISE COUNTIES.
MAIN CONCERN FROM THE STRONGER TSTMS WILL BE LOCALLY HEAVY RAINFALL
AND CANNOT RULE THE POSSIBILITY OF SOME DAMAGING WIND GUSTS.

THRU THIS EVENING...WILL MAINTAIN SCATTERED TO NUMEROUS SHOWERS/
TSTMS GENERALLY SOUTH OF A ORGAN PIPE-SELLS-BENSON-CHIRICAHUA
NATIONAL MONUMENT LINE. MEANWHILE...WILL OPT FOR ISOLATED TO
SCATTERED SHOWERS/TSTMS FROM THE TUCSON METRO AREA NWD. PRECIP TO
DECREASE IN COVERAGE AFTER MIDNIGHT ALTHOUGH WILL STILL DEPICT AT
LEAST A SLIGHT CHANCE OF SHOWERS/TSTMS MOST SECTIONS.

FOR SUNDAY...INVERTED TROF TO APPROACH THE AREA FROM THE EAST. THE
23/12Z NAM/GFS AND 23/09Z SREF CONFINE THE BEST CHANCE OF MEASURABLE
PRECIP TO GENERALLY EAST OF A SAFFORD TO SIERRA VISTA LINE WITH
MINIMAL PRECIP CHANCES ELSEWHERE. AT ANY RATE...WILL OPT FOR CHANCE-
CATEGORY POPS ACROSS MUCH OF THE AREA SUN AFTERNOON/EVENING.
THEREAFTER...MOISTURE SHOULD BE SUFFICIENT TO MAINTAIN THE DAILY
CYCLE OF MAINLY AFTERNOON AND EVENING SHOWERS/TSTMS DURING THE
UPCOMING WEEK. HIGH TEMPS TO AVERAGE ABOUT 3-5 DEGS F BELOW NORMAL
THRU MIDWEEK THEN DAYTIME TEMPS TO TREND CLOSER TO NORMAL THUR-SAT.

&&

.AVIATION...SCT-NUMEROUS TSRA/SHRA SOUTH OF KTUS WITH ISOLD-SCT
TSRA/SHRA KTUS VICINITY NWD THRU 06Z SUNDAY. PRECIP TO DECREASE IN
COVERAGE 06Z-12Z SUNDAY THEN DEVELOP AGAIN SUNDAY AFTERNOON. MVFR
CIGS/VSBYS AND WIND GUSTS TO NEAR 45 KTS ASSOCIATED WITH THE
STRONGER TSRA. OTHERWISE...CLOUD DECKS GENERALLY 6-10K FT AGL AND
SURFACE WIND MAINLY LESS THAN 10 KTS THRU SUNDAY AFTERNOON. AVIATION
DISCUSSION NOT UPDATED FOR TAF AMENDMENTS.

&&

.FIRE WEATHER...AMPLE MOISTURE FOR SCATTERED MAINLY AFTERNOON AND
EVENING THUNDERSTORMS THIS WEEKEND AND DURING THE UPCOMING WEEK.
STRONG...ERRATIC AND GUSTY WINDS AND LOCALIZED HEAVY RAIN WILL OCCUR
WITH THE STRONGER THUNDERSTORMS. OTHERWISE...WINDS WILL REMAIN LIGHT
AND EXHIBIT TYPICAL DIURNAL TRENDS.

&&

.TWC WATCHES/WARNINGS/ADVISORIES...NONE.

BF

WEATHER.GOV/TUCSON
Hazardous weather outlook, Jul 23, 9:56 AM MST, 6 hours 27 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE TUCSON AZ
956 AM MST SAT JUL 23 2011

AZZ503>515-241700-
UPPER SANTA CRUZ RIVER VALLEY/ALTAR VALLEY-TUCSON METRO AREA-
SOUTH CENTRAL PINAL COUNTY-SOUTHEAST PINAL COUNTY-
UPPER SAN PEDRO RIVER VALLEY-
EASTERN COCHISE COUNTY BELOW 5000 FEET-UPPER GILA RIVER VALLEY-
WHITE MOUNTAINS OF GRAHAM AND GREENLEE COUNTIES-
GALIURO AND PINALENO MOUNTAINS-CHIRICAHUA MOUNTAINS-
DRAGOON AND MULE AND HUACHUCA AND SANTA RITA MOUNTAINS-
CATALINA AND RINCON MOUNTAINS-BABOQUIVARI MOUNTAINS-
956 AM MST SAT JUL 23 2011

THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF SOUTHEAST
ARIZONA.

.DAY ONE...TODAY AND TONIGHT

DEEP MOISTURE ACROSS THE AREA IN COMBINATION WITH DAYTIME
HEATING ACROSS SOUTHEASTERN ARIZONA WILL RESULT IN SCATTERED SHOWERS
AND THUNDERSTORMS. THE MAIN THREAT FROM THESE THUNDERSTORMS THIS
AFTERNOON AND TONIGHT WILL BE LOCALLY HEAVY RAINFALL WITH THE
POTENTIAL FOR SOME STREET FLOODING AND FLOODING OF AREAS THAT ARE
NORMALLY PRONE TO FLOODING. EVEN MODERATE PRECIPITATION OVER THE
AREAS SEVERELY BURNED BY WILDFIRES COULD RESULT IN FLASH FLOODING.
STRONG GUSTY WINDS IN EXCESS OF 45 TO 50 MPH ARE ALSO POSSIBLE
WITH THE STORMS.

.DAYS TWO THROUGH SEVEN...SUNDAY THROUGH FRIDAY

ISOLATED TO SCATTERED THUNDERSTORMS WILL CONTINUE EACH AFTERNOON
AND EVENING THE NEXT SEVERAL DAYS. THE MAIN THREATS FROM
THUNDERSTORMS WILL BE GUSTY WINDS OVER 50 MPH...LOCALLY HEAVY
RAIN...AND DANGEROUS LIGHTNING. A MORE SIGNIFICANT INCREASE IN
MOISTURE AND THEREFORE THUNDERSTORM ACTIVITY WILL BE POSSIBLE
SUNDAY THROUGH THURSDAY.

.SPOTTER INFORMATION STATEMENT...

WEATHER SPOTTERS ARE ENCOURAGED TO REPORT SIGNIFICANT WEATHER
CONDITIONS ACCORDING TO STANDARD OPERATING PROCEDURES.

AZZ501-502-241700-
WESTERN PIMA COUNTY-TOHONO O'ODHAM NATION-
956 AM MST SAT JUL 23 2011

THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF SOUTHEAST
ARIZONA.

.DAY ONE...TODAY AND TONIGHT

DEEP MOISTURE ACROSS THE AREA IN COMBINATION WITH DAYTIME
HEATING WILL RESULT IN SCATTERED SHOWERS AND THUNDERSTORMS. THE MAIN
THREAT FROM THESE THUNDERSTORMS THIS AFTERNOON AND TONIGHT WILL BE
LOCALLY HEAVY RAINFALL AS WELL AS STRONG GUSTY WINDS IN EXCESS OF 45
TO 50 MPH.

.DAYS TWO THROUGH SEVEN...SUNDAY THROUGH FRIDAY

ISOLATED TO SCATTERED THUNDERSTORMS WILL CONTINUE EACH AFTERNOON
AND EVENING THE NEXT SEVERAL DAYS. THE MAIN THREATS FROM
THUNDERSTORMS WILL BE GUSTY WINDS OVER 50 MPH...LOCALLY HEAVY
RAIN...AND DANGEROUS LIGHTNING. A MORE SIGNIFICANT INCREASE IN
MOISTURE AND THEREFORE THUNDERSTORM ACTIVITY WILL BE POSSIBLE
SUNDAY THROUGH THURSDAY.

.SPOTTER INFORMATION STATEMENT...

WEATHER SPOTTERS ARE ENCOURAGED TO REPORT SIGNIFICANT WEATHER
CONDITIONS ACCORDING TO STANDARD OPERATING PROCEDURES.

WEATHER.GOV/TUCSON

The radar

The Tucson radar (KEMX), 47 km away, was scanning. The volume nearest the first event began at 23:21 UTC.

Open the radar archive at this moment

Event by event

2 thunderstorm wind, 1 flash flood. Local standard time, as filed.

Thunderstorm Wind, Pima

When
July 23, 4:23 PM MST
Where
Pima County, 0.98 mi NNW of South Tucson
Measured
50 kt (58 mph) estimated gust
Property damage
$5,000
Reported by
Broadcast Media
Coordinates
32.193, -110.977

Thunderstorm winds flipped over a truck over near Interstate 19.

Flash Flood, Pima

When
July 23, 5:00 PM MST to 5:30 PM MST
Where
Pima County, 3.07 mi SSE of Littletown to 3.34 mi S of Littletown
Cause
Heavy Rain
Reported by
Public
Coordinates
32.087, -110.859

Heavy rainfall fell across South Tucson with rainfall amounts ranging from one and a half inches to two inches. Significant street and neighborhood flooding occurred along Old Vail Connection from Wilmot Road to Interstate 19.

Thunderstorm Wind, Pima

When
July 23, 5:50 PM MST to 6:00 PM MST
Where
Pima County, 1.21 mi WSW of Vaya Chin to 0.1 mi SW of Tatrai Toak
Measured
52 kt (60 mph) estimated gust
Property damage
$75,000
Reported by
Emergency Manager
Coordinates
32.342, -112.339

Tohono O'odham Nation Emergency Managers reported damaging winds in the Vaya Chin and Hickiwan villages. Several trailers and a home was damaged. One trailer received major structural damage and another trailer was completely destroyed. The homeowners were not home at the time. A vacant trailer was also destroyed. In addition, a traditional style home received significant roof damage and a HUD (Housing and Urban Development) home also received roof damage.

What these are

Thunderstorm Wind
Winds from a thunderstorm of 50 knots (58 mph) or more, or lower winds that caused damage or casualties. Measured gusts are marked MG, estimated EG.
Flash Flood
Flooding that begins within six hours of the rain that causes it, or of a dam or levee failure or ice jam release, often with deadly speed.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Arizona in 2011Every state in 2011This day in weather historyWarnings in Arizona, July 2011

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 329442, 329381, 338490.